Format

Send to

Choose Destination
Pharmacotherapy. 2004 Sep;24(9):1194-203.

Statin-associated peripheral neuropathy: review of the literature.

Author information

1
Department of Pharmacy, John H. Stroger, Jr Hospital, School of Pharmacy, University of Illinois at Chicago, IL 60612-3715, USA.

Abstract

Various pharmacologic agents are available for the treatment of hypercholesterolemia, including 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors, commonly referred to as statins, which offer favorable lipid-lowering effects and reductions in morbidity and mortality. Statins are usually better tolerated than other lipid-lowering agents and therefore have become a mainstay of treatment for hypercholesterolemia. However, recent case reports of peripheral neuropathy in patients treated with statins may have gone unnoticed by health care professionals. To evaluate the possible link between statins and peripheral neuropathy, literature searches using MEDLINE (January 1993--November 2003) and International Pharmaceutical Abstracts (January 1970--June 2002) were performed. Key search terms were statin, neuropathy, and HMG-CoA reductase inhibitors. Based on epidemiologic studies as well as case reports, a risk of peripheral neuropathy associated with statin use may exist; however, the risk appears to be minimal. On the other hand, the benefits of statins are firmly established. These findings should alert prescribers to a potential risk of peripheral neuropathy in patients receiving any of the statins; that is, statins should be considered the cause of peripheral neuropathy when other etiologies have been excluded.

PMID:
15460180
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center